Bleed or Stroke while on blood thinner
Has anyone had a Bleed or Stroke while on any blood thinner? If so what was the result and what treatment was used.
Good question - Do you mean blood thinners (anti platelets) such as Aspirin etc or anti coagulants such as Apixaban? Anti coagulants and not "blood thinners" are necessary for the treatment of AF to prevent stroke. I'm on Apixaban and in the past have asked a similar question to yours. Like you, I will be interested in other members reply on this subject
All the best to you,
I was thinking of anti coagulants. Thanks for clarifying this. I too am on Apixaban.
Okey dokey ☺ Let's see what replies we get. Musetta
A neighbour had a massive stomach bleed while on holiday in Spain last year and needed two litres of blood. He checked out of the clinic after two days and 4000 Euros poorer. He had more treatment when he came home and was off warfarin for 14 weeks. He had been on warfarin for many years and put up with it's side effects due to being the only survivor of a family plagued with heart problems. The bleed was caused by stomach polyps that he was unaware of.
I had an E-mail from a friend in America last night whose brother on a NOAC has had a massive stomach bleed and evidently lost half of his blood supply. He is a Jevohah's Witness and has refused blood transfusions and family blood from his brother. The bleeding has been stopped and he is producing red blood cells again.
There is an artificial blood developed just for the Witnesses. I wonder if he will take it.
Wow. Refuse the one thing that could keep you alive? What a strange way to place your faith in your imaginary friend - or as some call it - God. Sheesh...
A long time ago a childhood friend who became a Witness refused blood for her 18 year old son unconscious and needing blood after a motor bike accident. They could not contact her husband who was a long distance lorry driver and her son died. Such was her faith.
Hopefully this will return no strokes - especially on the NOACs - and I also doubt there will be any life threatening bleeds, and I do mean life-threatening otherwise we are not comparing like with like.
Remember though there is not a simple balance between the risk of stroke without anticoagulants and the risk of bleed with them. The chances of the former are very significantly higher than the latter though in the extremely elderly bleeds do become more of a problem.
At 81 I am probably in the extremely elderly category.
As ACNow says there is a much higher risk of stroke without than bleeds with. That and its usual for people to share negative experiences than positive means it would be difficult to get a real picture.
That said I did have a life threatening bleed while on Apixaban which only time and pumping me full of fresh blood resolved. I am now back on Warfarin which while a pain to keep getting tested I know can be fixed as I had to be given the antidote to bring my INR down before an op to drain my lungs.
As I have said in other posts the risk is low but be aware and discuss with your dr before making a decision on which drug suits you.
There are many medical papers on the statistics.
You ask if anyone taking blood thinner had a stroke or bleed.
I were taking warfarin at the time had two bleeds plus two strokes.
The result I were taken off Warfarin and now taking Rivaroxaban feeling much safer now.
Hope this is some help to you.
PS : These meds do not thin your blood.
Why do you feel safer now?
Because I'm now taking Rivaroxaban.
Its much better drug for me.
No more INR blood tests, I can eat whatever I like, I can also have a glass of wine and not feel guilty.
I don't feel guilty with a glass of wine or my broccoli. I don't mind the blood tests as I feel safer knowing my INR. NOAC's seem to be one size fits all and are contraindicated with tissue or mechanical aortic valves.
New Information On Afib Stroke Risk And Blood Thinners From The 2016 AF Symposium
Posted by Mellanie at StopAfib.org
I understand that Pradaxa has an antidote available . Apixaban is in the final stages of having an antidote approved by the FDA. Due to my stents, I am currently on warfain for 90 days after my ablation along with aspirin. Found out even small blood draws can bleed profusely.
Yes, I've had two bleeds after only being on Eliquis for two weeks, one was a nosebleed that lasted about 10 minutes, then another possibly a vaginal or hemmerroidal bleed within a day or two. I called my Primary Doc's nurse and she didn't seem too concerned & said to stay on the Eliquis. None since, and I've been one it now for about two months. Only problem since then is that Eliquis makes me retain fluid and my cardio-physist has put me on Lasix with a potassium supplement.
I would like to consider an ablation procedure but my cardio tells me that I am too thin and that it would be too risky with my emphysema.................................Thel
Get an appointment with an EP and see what the EP thinks. They are the specialists re AF and are qualified cardiologists!!!!!
Thanks, I will do that.....................Thel
Granger CB, et al. "Apixaban versus warfarin in patients with atrial fibrillation". The New England Journal of Medicine. 2011. 365(11):981-982.
In patients with nonvalvular atrial fibrillation and at ≥1 risk factor, apixaban is associated with a greater reduction in rates of stroke or systemic embolism while having a lower rate of lower bleeding than warfarin.
Presented as apixaban vs. warfarin. Analyses are for superiority except where specified.
Stroke or systemic embolism
1.27%/yr vs. 1.60%/yr
2.13%/yr vs. 3.09%/yr
before hand. I was wondering what your time line was for starting blood thinners prior to an ablation? Many...
mg 2x p day. Now blood pressure is normal. BUT my big worry is the blood thinner (Warfarin) with all...
with it....a lot of information of what not to eat but not much on what you can eat...thanks all
Partner with us
Start a Community